New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

galestarr
New Member


Date Joined Nov 2005
Total Posts : 3
   Posted 11/12/2005 8:15 AM (GMT -7)   

Hi,

 

I am wondering if anyone here has had experience with Depakote. My son is currently taking Triletal, but when we take the dose high enough to stop the seizures he becomes aggressive, loud and hyperactive.  When we take the dose low enough to keep him calm he continues to have simple seizures (though he has not had another complex partial seizure since beginning Trileptal).  As a result, his doctor wants to switch him to Depakote.  My concern is that his doctor is not a neurologist and has never treated epilepsy before.  The consulting neurologist suggested to him that he switch Aidan to Topamax but he said he preferred Depakote because he has had good experience using it in children with Bipolar disorder, which is more his specialty.  But as I have started researching Depakote, the side effects seem drastic and the potential for permanent liver damage scares me. 

 

Can anyone with experience help me?

I am not sure if I making the right decision letting the doctor give him depakote at this stage?

Also, how long does it take a person to get through side effects like hyperactivity and aggression?  Is it possible he just needs more time on the Trileptal?

 

Thanks for the help


Be kind, for everyone you meet is fighting a hard battle ~ Plato


Uhura
Regular Member


Date Joined Nov 2005
Total Posts : 166
   Posted 11/12/2005 12:26 PM (GMT -7)   
 
I don't have  a lot of answers but will tell you some experiences I've had/am having form Trileptal and Depakote.
I take Depakote but am planning on asking my doctor if I can stop it.  It's part of what's making me tired.  I found that when I took 500mg at night I had dreams all night.  I had that on Trileptal too (which I've been offf of for a while) and it turned out that my electrolyte levels were off.  This happened after being on it a while.  They got to where if they were low because of Trileptal's side effect , I would have a seizure but if I lowered Trileptal, I had seizures.  So it's something you might want to watch out for.  When I switched to taking 250mg of Depakote twice a day I slept better but had headaches.  It didn't help much anyway, although it may have if I'd had been willing to put up with side effects. Some people would have, depending on personality and type of seizures they have.  Even on the 250 I take now, I feel my legs 'jumping' against each other like they did on Trileptal.
 
I can't help you as far as the side effect of aggression.  I don't know.  Maybe you should talk to the neurologist yourself, would it help if you did, to find answers.  Does he have Bi-Polar also? 
 
Uhura

galestarr
New Member


Date Joined Nov 2005
Total Posts : 3
   Posted 11/12/2005 1:23 PM (GMT -7)   
They don't know. He has had "behavior problems" since about 1 1/2. As he got older his hyperactivity and outbursts got worse, he had some obsessive type symptoms too. The doctors said he had ADHD and tried him on every ADHD med that was available to his age group. Each one made his behavior worse. Finally, small doses of Smith Kline Beachum short acting made some improvement. When the pharmacy switched to the generic he had the some out of control reaction. To this day, the doctors cannot explain why it happened. Typically children respond to one or the other of the types, either "ritilan type" or "dexedrine" type, so his response is a mystery to the doctors. They suspected that he may be bipolar instead of ADHD because of the med response, but said he was too young to diagnose. Once his seizures progressed to complex partial seizures that were obvious, they agreed to give him an EEG. The EEG was conclusive, and now the doctors believe that many of his behavior problems have been due to temporal lobe epilepsy all along. Apparently there is a new study out that confirms that in young children temporal lobe epilepsy can cause interictal behavior difficulties.

Anyway, thanks for the response. I feel so confused right now, and unfortunately I do not have the ability to speak directly to the neurologist.
Be kind, for everyone you meet is fighting a hard battle ~ Plato


Uhura
Regular Member


Date Joined Nov 2005
Total Posts : 166
   Posted 11/12/2005 1:45 PM (GMT -7)   
I react to most medicines normally but become tolerant and 'immune' to most very quickly because I am on the autism spectrum.  Most of us on the spectrum react differently. 
 
So I understand the frustration, in a way.  Because, if I understand you, you also run out of options quickly because he doesn't react normally.
 
Keep me informed.
 
Uhura

luv4Gabby
New Member


Date Joined Nov 2005
Total Posts : 12
   Posted 11/22/2005 5:07 PM (GMT -7)   
Hi I am very new to all of this but my 4 year old is on Depakote she was just diagnosed with a "siezure disorder" she has always been a very well behaved & very loveable little girl & now well to make it simple shes a little difficult now.. she also is very aggressive, mean, hyper, fussy, acts like your not even there when you try to correct her, ect. I do not know for a fact that this is from the Depacote or the seizures being that its all new to me but that is what I am experiencing Good- luck hope you make the right decision, Jolene

Rynunez
New Member


Date Joined Nov 2005
Total Posts : 8
   Posted 11/23/2005 11:44 PM (GMT -7)   
To the point, I don't like depakote! I was able to get "immune" to all the other meds i've tried. But ever since I takened it, I've been feeling high as a kite (not in the good way either), dizzy, can't remember $##!, and it's hard to consitrate. The one thing I hate the most about it is that it gave me the shakes (kinda like having one too many cups of coffee). I've given up caffine to lower the shakes. Not that giving up caffine is such a bad thing, but i accepted a long time ago that i can't even have a beer without feeling sick. But now caffine! My doc said that it shouldn't be due to the depakote. But to me, It's all about timing. The moment I started Depakote, the moment this has happened to me.
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 02, 2016 1:07 PM (GMT -7)
There are a total of 2,731,733 posts in 300,955 threads.
View Active Threads


Who's Online
This forum has 151128 registered members. Please welcome our newest member, Diane82256.
303 Guest(s), 10 Registered Member(s) are currently online.  Details
Rikky1, Mrs. Brady, Girlie, Jack84, panicgirly, couchtater, Duffykani, Old Mike, Myself 09, Tall Allen


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer